An existence theorem for a nonlinearly elastic "flexural" shell

Research output: Journal Publications and ReviewsRGC 22 - Publication in policy or professional journal

3 Scopus Citations
View graph of relations



Original languageEnglish
Pages (from-to)903-907
Journal / PublicationComptes Rendus de l'Academie des Sciences - Series I: Mathematics
Issue number7
Publication statusPublished - Apr 1998
Externally publishedYes


We establish an existence theorem for the two-dimensional equations of a nonlinearly elastic "flexural" shell, recently justified by V. Lods and B. Miara by the method of formal asymptotic expansions applied to the corresponding three-dimensional equations of nonlinear elasticity. To this end, we show that the associated energy has at least one minimizer over the corresponding set of admissible deformations. The strain energy is a quadratic expression in terms of the "exact" change of curvature tensor, between the deformed and undeformed middle surfaces; the set of admissible deformations is formed by the deformations of the undeformed middle surface that preserve its metric and satisfy boundary conditions of clamping or simple support. © Académie des Sciences/Elsevier, Paris.